High Wind, West Central Plateau
- When
- May 23, 2:09 PM MST to 2:16 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
A fast moving upper level jet sliding east across the central Rockies combined with a deep area of surface low pressure over northeast New Mexico to produce strong gusty winds across portions of the area. The strongest winds were felt over the West Central Mountains where winds gusted near 60 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A fast moving upper level jet sliding east across the central Rockies combined with a deep area of surface low pressure over northeast New Mexico to produce strong gusty winds across portions of the area. The strongest winds were felt over the West Central Mountains where winds gusted near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 2:07 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 307 PM MDT WED MAY 23 2012 .DISCUSSION... CURRENTLY...GUSTY BLUSTERY TURBULENT WESTERLY FLOW STARTING TO ROAR ACROSS THE HEART OF NEW MEXICO THIS AFTERNOON...AS SURFACE LOW DEEPENS OVER EXTREME SOUTHEAST COLORADO. WIND SPEEDS RAMPING UP EARLY THIS AFTERNOON HEADED TO 40 MPH OR BETTER SUSTAINED AND GUSTS TOPPING 60 MPH BY LATE THIS AFTERNOON OVER THE HIGH COUNTRY...WITH SPEEDS RUNNING A LITTLE LESS OVER THE LOWER SLOPES AND THROUGH THE VALLEYS. WITH GUSTS BLOWING OVER WIDESPREAD SINGLE DIGIT HUMIDITIES ALREADY THIS AFTERNOON...A BROAD SWATH OF CRITICAL FIRE WEATHER DOMINATES NORTHERN AND CENTRAL NEW MEXICO. VISIBLE SATELLITE IMAGERY DISPLAYING EASTBOUND PLUME OF THE WHITEWATER FIRE COMPLEX IN SOUTHWESTERN GILA COUNTY...WITH AMATEUR RADIO REPORTS OF THE PLUME REACHING SOCORRO AND WAFTING AGAINST THE WEST SLOPES OF THE MANZANO MOUNTAINS AND EN ROUTE OVER CHUPADERA MESA. SMOKE ALSO REPORTED AT ROSWELL. IN ADDITION TO SMOKE...FIRE...AND WIND...CENTURY MARK TEMPERATURES ARE WITHIN A DEGREE OF 100 ALREADY AT TUCUMCARI AND ROSWELL...WITH PLENTY OF 90S LOGGED OVER OTHER EASTERN PLAINS POINTS...AND A FEW MORE SOLID HOURS OF HEATING STILL TO GO. MODELS...IN GOOD AGREEMENT THROUGH MIDWEEK NEXT WEEK. ACCEPTED CONSENSUS MAINTAINS BROAD TROUGH OVER THE WESTERN U.S. WITH FAST NORTHWEST FLOW UPSTREAM PLUNGING ACROSS THE SIERRA NEVADA EN ROUTE TO THE HEART OF NEW MEXICO. FIRST BURST OF ENERGY WILL SHOVE TROUGH BASE SOUTHWARD AND INTENSIFY FLOW ALOFT ON THURSDAY...AS MORE SUBSTANTIAL PLUG OF ENERGY SHOWING UP AS A CLOSED LOW OVER THE INSIDE PASSAGE ON THE CANADIAN WEST COAST WILL RAM SOUTHWARD TO MONTEREY BAY IN CENTRAL CALIFORNIA ON FRIDAY. ACTION WILL BACK WINDS STEADILY TO THE SOUTHWEST AS THE WORK WEEK WINDS UP. AS FAST FLOW ROUNDS THE TROUGH BASE AND SHOWS UP AS GUSTY SOUTHWEST FLOW OVER NEW MEXICO...THE CLOSED LOW WILL LIFT RAPIDLY TO THE NORTH AND EAST OVER THE NORTHERN ROCKIES ON SATURDAY AND INTO THE CANADIAN PRAIRIES IN SOUTHERN SASKATCHEWAN ON SUNDAY. WITH THE DEPARTURE OF THE CLOSED LOW...A BROAD TROUGH WILL REMAIN OVER THE WESTERN U.S. WITH WEAKENING SOUTHWEST FLOW ON SUNDAY. AS A MORE ZONAL JET FLOW BELTS ACROSS THE CENTRAL U.S. ON MONDAY...MOST OF THE EXCITEMENT WILL REMAIN NORTH OF NEW MEXICO IN WEAK SOUTHWEST FLOW. RIDGE BUILDING OUT OF NORTHERN MEXICO WILL HELP KEEP FLOW WEAK AND ZONAL OVER NEW MEXICO ON TUESDAY ...WITH SOME SLIGHT VEERING TO NORTHWESTERLY ON WEDNESDAY AS WEAK RIDGE BUILDS OUT OF THE INTERMOUNTAIN REGION TO GREAT SLAVE LAKE IN THE CANADIAN NORTHWEST TERRITORIES. FOR TONIGHT...STRONG WINDS ALOFT WITH DEEPENING SURFACE LOW OVER THE OKLAHOMA PANHANDLE KEEPING ACCELERATED WIND PATTERN GOING STATEWIDE WELL INTO THE EVENING WITH BLOWING DUST AND ROARING GUSTS STARTING TO RAMP DOWN AFTER SUNSET. SMOKE TRANSPORT OUT OF THE WHITEWATER FIRE COMPLEX IN SOUTHWEST CATRON COUNTY WILL CONTINUE TO IMPACT SOCORRO...LINCOLN COUNTY...AND INTO CHAVES COUNTY OVERNIGHT WITH SOME LOCALLY POOR VISIBILITIES OVERNIGHT. WIND SPEEDS WILL REMAIN BREEZY OVER THE WEST CENTRAL MOUNTAINS AND THE CENTRAL MOUNTAIN CHAIN WITH GUSTS CONTINUING THROUGH THE NIGHT OVER THE CENTRAL MOUNTAIN CHAIN EASTERN SLOPES AND ADJACENT PLAINS THROUGH THE MORNING. FALLING HEIGHTS MAY SUPPORT A FEW COOLER OVERNIGHT TEMPERATURES...AND A WEAK COLD FRONT IN CIRCULATION ABOUT OKLAHOMA PANHANDLE SURFACE LOW MAY BRING A MORE SUBSTANTIAL COOL DOWN TO THE NORTHEAST PLAINS AND ADJACENT HIGHLANDS. FOR THURSDAY...ROUNDED TROUGH BASE ALOFT WILL GRADUALLY BACK TO ZONAL THROUGH THE DAY...WITH SURFACE LOW MIGRATING TO NORTHEAST NEW MEXICO. WIND SPEEDS WILL BE DOWN A NOTCH FROM WEDNESDAY...WITH SPEEDS CLOSE TO ADVISORY LEVELS FOR MUCH OF WESTERN AND CENTRAL NEW MEXICO. MORE WIND AND CONTINUED DRY CONDITIONS WILL SET UP ANOTHER DAY OF WIDESPREAD ELEVATED FIRE DANGER. SOME COOLING WORKING IN ON THE WEST SIDE OF THE SURFACE LOW WILL LEVEL TEMPERATURE TRENDS AND ALLOW SOME NORTHERN TEMPERATURES TO TOP OUT A FEW DEGREES COOLER THAN WEDNESDAY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH DOUBLE DIGIT EXCESSES OVER THE EASTERN PLAINS. SMOKE PLUME FROM THE WHITEWATER COMPLEX SHOULD BE REACHING THE CENTRAL MOUNTAIN CHAIN AND PUSHING OUT TOWARD THE EASTERN PLAINS. FOR FRIDAY...CLOSED LOW ENERGY MOVING TO CENTRAL CALIFORNIA WILL BACK WINDS SMARTLY TO THE SOUTHWEST ALOFT...AS ASSOCIATED SURFACE LOW DEEPENS OVER CENTRAL UTAH. WIND SPEEDS WILL REMAIN STRONGEST IN THE WEST...WITH SPEEDS FAIRLY CLOSE TO ADVISORY CRITERIA AGAIN OVER THE WEST...CENTRAL AND NORTHEAST. FIRST HINTS OF SOME STATE LINE THUNDERSTORMS IN THE AFTERNOON OVER THE EASTERN PLAINS SOUTH OF INTERSTATE 40 AS THE DRY LINE STARTS TO TAKE SHAPE...BUT COVERAGE LOOKS ISOLATED AT BEST THIS FAR IN ADVANCE. SMOKE REMAINING AN ISSUE FROM THE WHITEWATER FIRE...WITH IMPACTS HEADED FOR THE ALBUQUERQUE AND SANTA FE AREAS...AND OUT TO THE EASTERN PLAINS. FOR SATURDAY...FLOW ALOFT BACKING ANOTHER TEN DEGREES TO SOUTHWEST WITH SURFACE LOW SHIFTING TO NORTHERN COLORADO. ANOTHER VERY WINDY DAY ON TAP WITH BROAD ADVISORY WINDS OVER THE NORTH AND WEST. SOME COOLER AIR STARTING TO SIFT IN FROM THE WEST WILL CAP OFF MAXIMUM TEMPERATURES FOR THE DAY IN THE WEST...WITH TEMPERATURES REMAINING ABOVE NORMAL CENTRAL AND WEST. STATE LINE AFTERNOON THUNDERSTORM COVERAGE EXPANDING A LITTLE FURTHER WESTWARD INTO THE EASTERN PLAINS SATURDAY AFTERNOON AS A PLUME OF GULF MOISTURE WORKS NORTHWARD INTO EASTERN NEW MEXICO OUT OF WEST TEXAS. SMOKE TRANSPORT CONTINUES TO BE NORTH AND EAST OUT OF THE WHITEWATER FIRE...IMPACTING ALBUQUERQUE...SANTA FE...AND BEYOND. OUTLOOK...SUNDAY THROUGH TUESDAY...TROUGH BASE MOVING THROUGH NEW MEXICO ON SUNDAY WITH DEEPENING SURFACE TROUGH FORM EASTERN COLORADO TO EL PASO PROVIDING THUNDERSTORM FOCUS OVER THE EASTERN PLAINS SUNDAY AFTERNOON. TROUGH WILL SHEAR NORTHEAST TO LEAVE NEW MEXICO IN CONSIDERABLY WEAKENED SOUTHWEST FLOW AND WEAK SURFACE PRESSURE GRADIENT. SIMILAR SET UP FOR TUESDAY...WITH FIRST SIGNS OF THE NEXT LEE TROUGH DEEPENING OVER THE TEXAS PANHANDLE. SOME COOLING SUNDAY REBOUNDING ON MONDAY AND LEVEL ON TUESDAY AS TROUGH SWINGS BY. EASTERN PLAINS THUNDERSTORMS A POSSIBILITY BOTH MONDAY AND TUESDAY AFTERNOONS. SHY && .AVIATION... MODERATE TO STRONG WESTERLY WINDS DEVELOPING OR OCCURRING ACROSS ALL TERMINALS THIS AFTERNOON AND EVENING. SUSTAINED SFC WIND SPEEDS OF 25 TO 40 KTS WITH GUSTS TO AROUND 50 KTS ARE EXPECTED. IN ADDITION LOCAL AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES AND MAY BRIEFLY OBSCURE HIGHER TERRAIN. SMOKE FROM FOREST FIRES IN THE GILA MOUNTAINS MAY ALSO RESULT IN LOCALLY REDUCED VISIBILITIES AT TIMES FROM SOCORRO TO RUIDOSO TO ROSWELL. VISIBILITIES MAY BE REDUCED TO 3 TO 5 MILES IN THE COMBINATION OF DUST AND SMOKE. MODERATE TO STRONG TURBULENCE IS A HAZARD OVER AND DOWNWIND OR EAST FACING SLOPES OF THE CONTINENTAL DIVIDE AS WELL AS THE CENTRAL AND NORTHERN MOUNTAINS. OTHERWISE VFR. 01 NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS PERSIST THROUGH SATURDAY ACROSS NORTHERN AND CENTRAL NEW MEXICO...WITH EXTREMELY CRITICAL CONDITIONS THROUGH THIS EVENING FROM THE RIO GRANDE VALLEY TO THE ARIZONA BORDER... DRY WITH STRONG TO VERY STRONG DAYTIME AND EARLY EVENING WESTERLY TO SOUTHWESTERLY WINDS AREA WIDE THROUGH AT LEAST FRIDAY. GENERALLY POOR NIGHTTIME RH RECOVERIES EXPECTED EXCEPT FOR THE FAR NORTHEAST LATE TONIGHT AS A SURFACE BOUNDARY FLIRTS WITH THAT AREA...AND FRIDAY NIGHT EAST OF THE PECOS RIVER VALLEY AS SOME LOW LEVEL MOISTURE RETURN IS FORECAST. AFTERNOON MIN RH VALUES THROUGH SUNDAY TO BE MAINLY IN THE SINGLE DIGITS ACROSS THE ENTIRE FORECAST AREA. ON SATURDAY MIN RH VALUES WILL RISE INTO THE TEENS AND TWENTIES ACROSS THE FAR EASTERN PLAINS THEN DIMINISH AGAIN ON LOWER TO MID TEENS ON SUNDAY. WINDS WILL DIMINISH SLIGHTLY TOMORROW...BUT WITH SINGLE DIGIT RH VALES WIDESPREAD CRITICAL CONDITIONS ARE EXPECTED AREA WIDE...AS A RESULT A RED FLAG WARNING IS IN PLACE FOR ALL ZONES. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN ON FRIDAY WITH PERSISTENT SINGLE DIGIT RH VALUES AND WINDS OVER ALL BUT ZONE 103 IN OUR FORECAST AREA. CONSEQUENTLY...A WATCH CONTINUES FOR FRIDAY MIDDAY THROUGH SUNSET FRIDAY EVENING. THIS MAY BE UPGRADED TO A RED FLAG WARNING IN SUBSEQUENT SHIFTS WITH MORE PRECISE MODEL FORECASTS. SOME ISOLATED CONVECTION IS POSSIBLE OVER THE EASTERN PLAINS LATE FRIDAY AND AGAIN LATE SATURDAY. THE CENTRAL AND WEST WILL SEE CONTINUED CRITICAL CONDITIONS SATURDAY. CRITICAL FIRE WEATHER CONDITIONS MAY EASE EARLY NEXT WEEK AS WINDS DECREASE AND SOME COOLER AIR INVADES ON A SURFACE FRONT...BUT EXPECT THIS DRY AND WINDY PATTERN TO PERSIST INTO EARLY NEXT WEEK. 01 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 50 82 51 83 / 0 0 0 0 DULCE........................... 39 76 41 78 / 0 5 5 0 CUBA............................ 42 81 43 81 / 0 0 0 0 GALLUP.......................... 47 78 46 77 / 0 0 0 0 EL MORRO........................ 41 75 41 75 / 0 0 0 0 GRANTS.......................... 48 80 46 79 / 0 0 0 0 QUEMADO......................... 45 80 47 76 / 0 0 0 0 GLENWOOD........................ 46 83 45 83 / 0 0 0 0 CHAMA........................... 40 69 40 72 / 0 5 5 0 LOS ALAMOS...................... 54 80 50 77 / 0 0 0 0 PECOS........................... 50 78 50 77 / 0 0 0 0 CERRO/QUESTA.................... 42 73 41 75 / 0 0 5 0 RED RIVER....................... 41 65 40 67 / 0 5 5 5 ANGEL FIRE...................... 40 69 40 73 / 0 0 5 5 TAOS............................ 43 76 42 78 / 0 0 5 0 MORA............................ 49 77 48 78 / 0 0 0 0 ESPANOLA........................ 48 85 47 83 / 0 0 0 0 SANTA FE........................ 50 80 51 78 / 0 0 0 0 SANTA FE AIRPORT................ 51 83 50 82 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 58 85 58 84 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 60 87 60 86 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 56 89 56 88 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 57 89 57 87 / 0 0 0 0 LOS LUNAS....................... 57 90 55 88 / 0 0 0 0 RIO RANCHO...................... 58 87 56 86 / 0 0 0 0 SOCORRO......................... 58 92 56 88 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 50 81 48 79 / 0 0 0 0 TIJERAS......................... 53 84 53 83 / 0 0 0 0 MORIARTY/ESTANCIA............... 51 86 48 85 / 0 0 0 0 CLINES CORNERS.................. 52 79 52 78 / 0 0 0 0 GRAN QUIVIRA.................... 53 83 52 80 / 0 0 0 0 CARRIZOZO....................... 55 86 54 82 / 0 0 0 0 RUIDOSO......................... 54 81 50 77 / 0 0 0 0 CAPULIN......................... 49 80 50 82 / 0 0 5 5 RATON........................... 49 83 48 86 / 0 0 5 5 SPRINGER........................ 52 84 49 87 / 0 0 0 5 LAS VEGAS....................... 53 83 52 81 / 0 0 0 0 CLAYTON......................... 55 88 57 90 / 0 0 0 5 ROY............................. 55 85 53 86 / 0 0 0 5 CONCHAS......................... 59 91 58 93 / 0 0 0 5 SANTA ROSA...................... 63 91 60 91 / 0 0 0 0 TUCUMCARI....................... 63 94 61 96 / 0 0 0 5 CLOVIS.......................... 61 92 60 91 / 0 0 0 5 PORTALES........................ 62 94 60 93 / 0 0 0 5 FORT SUMNER..................... 60 96 59 95 / 0 0 0 5 ROSWELL......................... 63 99 61 95 / 0 0 0 5 PICACHO......................... 62 91 59 89 / 0 0 0 5 ELK............................. 60 85 57 83 / 0 0 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>109. RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ101>109. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES...NMZ101-103>109. WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ501-504-507>509-516>520-522-524>526-530>534-537-539. HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ502-503-505-506-510>515-521-523-527>529. && SHY/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 555 AM MDT WED MAY 23 2012 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 555 AM MDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE WINDS ARE EXPECTED TO DEVELOP OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO LATE THIS MORNING THROUGH THE EVENING. THE STRONGEST WINDS WILL BE FOUND ACROSS THE NORTHWEST...NORTH CENTRAL...AND CENTRAL PARTS OF THE STATE...ESPECIALLY IN HIGHER ELEVATIONS WHERE SOME DAMAGING WIND GUSTS AS HIGH AS 60 MPH WILL BE POSSIBLE. IN ADDITION TO THE STRONG WINDS...VERY DRY CONDITIONS AND LOW RELATIVE HUMIDITY WILL LEAD TO WIDESPREAD CRITICAL TO EXTREME FIRE WEATHER CONDITIONS TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXTENSIVE CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AND UPCOMING WEEKEND AS STRONG WINDS AND LOW HUMIDITY PERSIST. FRIDAY EVENING...SATURDAY...SUNDAY...AND MONDAY SOME ADDITIONAL LOW LAYER MOISTURE COULD IGNITE A FEW STRONG TO SEVERE THUNDERSTORMS IN THE FAR EASTERN PLAINS OF NEW MEXICO. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT WED MAY 23 2012 NMZ501>540-240400- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 257 PM MDT WED MAY 23 2012 ...SMOKE FROM WILDFIRES IN THE GILA REGION TO MOVE NORTH AND EAST ACROSS NEW MEXICO THROUGH SATURDAY... SMOKE FROM FIRES IN THE NEW MEXICO GILA REGION IS BEING TRANSPORTED HIGH UP INTO THE ATMOSPHERE ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS. THESE FIRES ARE FORECAST TO PERSIST THROUGH THE WEEK AS THE WINDS IN THE MID AND LOWER LEVELS OF THE ATMOSPHERE TURN FROM WEST TO SOUTHWEST. THE BACKING OF THE WINDS TO SOUTHWEST WILL CAUSE SMOKE TO BE TRANSPORTED NORTH BY FRIDAY AND SATURDAY. WHILE MUCH OF THE SMOKE IS EXPECTED TO STAY HIGH UP IN THE ATMOSPHERE...MOVING OVER THE HIGHER POPULATION CENTERS OF THE STATE...SOME SMOKE MAY SINK INTO THE LOWER ATMOSPHERE DURING THE OVERNIGHT HOURS OF THURSDAY AND FRIDAY. THERE IS SOME POTENTIAL FOR RESIDENTS IN THE RIO GRANDE VALLEY...FROM SOCORRO TO ALBUQUERQUE TO SANTA FE...TO BE AFFECTED BY THIS SMOKE. RESIDENTS OUTSIDE OF THE VALLEY IN OTHER AREAS OF THE STATE MAY BE AFFECTED AS WELL. THE IMPACTS WOULD BE FELT IN SOCORRO THROUGH THURSDAY MORNING...THEN ON TO ALBUQUERQUE AND SANTA FE BY FRIDAY MORNING. SMOKE CONCENTRATIONS WILL INCREASE IN THESE AREAS THROUGH SATURDAY MORNING. IMPACTS WOULD INCLUDE REDUCED VISIBILITIES IN SMOKE AND ASSOCIATED POTENTIAL HEALTH IMPACTS. MORE INFORMATION WILL BE FORTHCOMING FROM LOCAL AND STATE OFFICIALS AS FORECAST CONFIDENCE INCREASES AND THE WEEK PROGRESSES. STAY INFORMED WITH NOAA WEATHER RADIO...THE WEATHER SERVICE WEB SITE AT WEATHER.GOV/ABQ...OR YOUR PREFERRED BROADCAST...PRINT...OR INTERNET WEATHER INFORMATION SOURCE FOR THE LATEST ON THIS POTENTIAL SMOKE SITUATION. 11
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372636, 372635.